Met with my oncologist today. The results of my last PSA test came in – a little over 50. Bad news. At this point I’m likely to start a on a new drug, either Zytiga or Xtandi. First, I go off Casodex, and we see if I’m in the 20% of men whose PSA drops (for unknown reasons) after coming off Casodex. If so, we’ll wait until it rises again.
Note there’s nothing magic about 50. The accepted standard of care is that Lupron/Casodex are in failure after the PSA rises for three straight months. By that measure, I have already entered failure. My treatment plan has been different from the norm, because I’ve had so much trouble with depression.
Due to side effects, I’m leaning towards the Xtandi when the time comes.
I’m not sure what I thought I’d feel like when I reached this point. Maybe relief, because I no longer had to deal with the anticipation. Instead I feel mostly nothing. It seems like just another step on the path to death. I don’t mean that in a morose way. Death seems more and more like a natural part of life to me.
Went to the oncologist a few days ago. This was my two month checkup on my PSA. Recall that I had a big, surprisingly good drop in my PSA the time before.
This time my PSA was about 18.5. Still well below what it was months before, but, importantly, more than it was 2 months ago. So I’m still in the “Lupron has failed” category. That’s called castration resistant – horrible name.
Since Lupron (and Casodex) are used in prostrate cancer to stop or inhibit the use of testosterone, they’re the chemical equivalent of castration. Hence, once they stop working, one becomes castration resistant.
The bottom line is being in this category I have, on average, less than two years to live. My PSA levels are already high relative to when most men get classified into this category, so that’s not good. But I’m relatively young and in relatively good health, which works in my favor. Who knows which side my death will fall on.
I do know this transition to castration resistance has had a huge impact on my life. I find it hard to go to sleep. It’s as if I allow myself to go to sleep, I’ll lose a day, and then I’ll be one day closer to death. So now my schedule is totally hosed. I collapse around 5-7 in the morning and sleep until the afternoon, often late afternoon.
I am finding living on this schedule is very difficult indeed. I’ve tried anti-anxiety drugs to get control of this, but that’s been a bust. I’m going to work with my doctor and wife to try to find a way out of this hell.
Dying isn’t as easy as I thought it would be.
Met with the oncologist today. My PSA was up about 10% into the mid 30s. He told me that means the Lupron is slowly failing, which is good. He wants to keep me on Lupron (and Casodex) until the month to month jumps hit 20% or my PSA exceeds 50.
At that time we’ll add Zytiga to the regimen and drop the casodex. I thought that I’d be done with Lupron, but that’s not the case. I’ll still get Lupron every month.
I’m a little concerned about going off the casodex, since I feel it was a major factor in controlling the depression. He thinks I just got used to the Lupron. At any rate, if the depression returns, I’ll propose we add casodex back to the mix and see what happens.
I also asked about travel next year, specifically in about seven months. He said there shouldn’t be any problems making the trip, good news!
I’ve started to come to terms with my death likely in under two years. The panic attacks are largely gone and the anxiety is much ore manageable. Interestingly enough, the anxiety and panic is almost always the worst right before I go to sleep. I think I just don’t want the day to end and to officially one day closer to death, but who knows.
Met with my oncologist yesterday. I told him I’d decided the Lupron was failing and that’s why I was freaking out. Strictly speaking I need one more month of an increased PSA for it to officially fail, but I’m convinced that will happen. He mentioned that his next recommended treatment would be Zytiga, which stops all testosterone production, including from the adrenal gland and the cancer itself. I was kind of expecting him to say the Lupron hasn’t officially failed so let’s stay with it. I asked him point blank if he thought the lupron was failing. He dodged the question and said let’s wait two weeks and make a decision then about what to take next, but he penciled in Lupron.
The other thing that came up was my anxiety which is also causing back spasms and insomnia. I met with my GP about a week and a half ago. He said the back spasms are likely the result of anxiety and one of the meds I’m on. I can’t drop that med so we decided to change the times when I take my drugs. That helped for a couple days and then everything was back to where it was.
The oncologist put me on an anti-anxiety pill regimen and we’ll see how that goes.
As far as how I’m doing, the truth is not very well. The anxiety and the back spasms are driving me crazy, mostly the back spams. My back clenches and releases roughly in time with my breathing. It starts about 4-5 in the afternoon and usually lasts until 10-12 in the evening. I’m hoping the new pill will help.
Next meeting is in two weeks with the oncologist to decide what treatment path is next.
Just got back from the oncologist. I got mixed/negative news. My PSA is up slightly from before. If it’s up three times in a row, it’s an indicator that the hormone treatment is failing. When that happens, on average, survival times are less than two years.
In the lead up to this meeting I was a mess. My scanxiety was thru the roof starting back around June 11, when I got the last injection. I had no appetite and lost 5 pounds (not all bad). My energy levels were ridiculously low. The muscles in my back pulsed into and out of spasm. Going to sleep was hard to come by. I made frequent use of xanax and gin and tonics. The oncologist thinks a lot of this is due to the lupron and casodex and how they affect me. I’m off both of them for two weeks starting today and we revisit their use later. I meet with my GP later this week to try to get control of the anxiety and a better handle on what’s causing my lack of energy (he thinks it might be related to my heart attack).